Minnesota, 2008

Hail in Minnesota, July 16, 2008

July 16, 2008 · NWS MPX · 5 events in 2 counties and zones

A warm frontal boundary draped across Central and Southern Minnesota, was responsible for scattered severe weather during the morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A warm frontal boundary draped across Central and Southern Minnesota, was responsible for scattered severe weather during the morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 16, 2:50 AM CST, 15 minutes earlier.

Area forecast discussion, Jul 16, 2:50 AM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
350 AM CDT WED JUL 16 2008

.DISCUSSION...
A SURFACE BOUNDARY IS STRADDLING THE MN/IA BORDER EARLY THIS
MORNING. THE CONVECTIVE COMPLEX OVER NEBRASKA LIKELY INITIALLY INHIBITED
NOCTURNAL SHOWER AND THUNDERSTORM DEVELOPMENT LOCALLY
OVERNIGHT...BUT THE LLJ WAS FINALLY BEGINNING TO INSPIRE
SCATTERED CONVECTIVE DEVELOPMENT NORTH OF THE BOUNDARY AT 08Z...IN
THE AXIS OF NAM-PROGGED 925-850MB THETA E ADVECTION AND BEST
LIFTED INDICES THAT WAS ORIENTED ALONG THE INTERSTATE 94 CORRIDOR.

CONVECTION WILL LIKELY BECOME MORE ORGANIZED TOWARD MID-DAY WHEN
THE INFLUENCE OF THE UPPER JET ARRIVES. SHEAR AND INSTABILITY
PARAMETERS ARE INDICATIVE OF A HAIL AND WIND THREAT ACROSS THE
FORECAST AREA TODAY...WITH STORMS EXPECTED TO BE
SUPERCELLULAR IN NATURE. THE ACTIVITY WILL LIKELY CONGEAL INTO AN
MCS THIS EVENING AND TONIGHT...WITH HEAVY RAINFALL APPEARING
LIKELY ACROSS MUCH OF CENTRAL MN INTO WEST CENTRAL WISCONSIN AS
WEAK SHORTWAVES IN THE BROAD RIDGE AXIS INCREASE THE REGENERATION
POTENTIAL. ENHANCED DIVERGENCE IN THE ENTRANCE REGION OF THE UPPER
JET WILL ALSO INTERACT WITH THE NEARLY STATIONARY BOUNDARY...AND
COMBINE WITH PWAT INCREASES TO OVER TWO INCHES /TWO STANDARD
DEVIATIONS ABOVE NORMAL/. NAM MOISTURE PROGS/FIELDS /CONVERGENCE-
VECTORS-ADVECTION/ ALSO POINT TO CENTRAL MN AND WEST CENTRAL WI AS
BEING THE SUSCEPTIBLE AREA FOR HEAVY RAINFALL TONIGHT. HAVE
INCLUDED A MENTION OF HEAVY RAINFALL IN THE GRIDS/ZONES...BUT WILL
NOT ISSUE ANY HEADLINES AT THIS POINT DUE TO UNCERTAINTY WITH THE
LOCATION OF MESOSCALE FEATURES.

TEMPERATURES WILL BE TRICKY TODAY...BUT HAVE LEANED TOWARD THE
HIGHER END OF NUMERICAL GUIDANCE LARGELY DUE TO THE ELEVATED
OVERNIGHT LOWS. EXPECT READINGS TO RANGE BETWEEN 80 /WRN WI/ TO 90
/WRN MN/.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ON THURSDAY INTO
FRIDAY AS THE BOUNDARY SAGS SOUTH TOWARD THE IA BORDER AND MINOR
IMPULSES TRAVERSE THE WESTERLY MID-LEVEL FLOW REGIME. BOTH GFS AND
ECMWF PLACE THE BOUNDARY ALONG THE IOWA BORDER THROUGH LATE
FRIDAY...SO HAVE RETAINED CHANCE POPS ACROSS SOUTHERN MN.

THE PATTERN REMAINS ACTIVE THROUGH THE WEEKEND...WITH A DEFINED
SHORTWAVE FORECAST TO MOVES ACROSS NORTHERN ND/MN. ALTHOUGH THERE
IS STILL SOME TEMPORAL/SPATIAL UNCERTAINTIES WITH THE ASSOCIATED
FROPA...THERE APPEARS TO BE A HIGH CHANCE OF SHOWERS AND
THUNDERSTORMS LATE SATURDAY INTO SUNDAY.

HIGH TEMPERATURES THROUGH THE MAJORITY OF THE FORECAST PERIOD ARE
NOT EXPECTED TO STRAY TOO FAR AWAY FROM CLIMATOLOGICAL
NORMALS...WHICH ARE GENERALLY BETWEEN 80 AND 85. THE CLOUD COVER
AND CONVECTIVE DEBRIS WILL LIKELY RESULT IN SLIGHTLY ELEVATED LOW
TEMPERATURES THROUGH MUCH OF THE FORECAST PERIOD /60-70 DEGREES/.

&&

.AVIATION.../06Z TAF ISSUANCE/
TOUGH SET OF TAFS TONIGHT WITH MAIN CONCERNS BEING THUNDERSTORM
CHANCES THROUGH THE PERIOD...ESPECIALLY IN THE NEAR TERM. FRONTAL
BOUNDARY THAT HAS BEEN SAGGING SOUTHWARD THROUGH THE AFTERNOON AND
EVENING HAS JUST ABOUT MADE IT TO THE IOWA BORDER. MID LEVEL WARM
AIR AND MOISTURE IS EXPECTED TO INCREASE ACROSS THE CENTRAL DAKOTAS
YET TONIGHT AND ALLOW FOR SHOWER AND THUNDERSTORM DEVELOPMENT. HAVE
ALREADY SEEN SOME MINIMAL ACTIVITY  ALONG THE SD.ND BORDER
APPROACHING KABR BUT THIS IS BEGINNING TO WANE. LIMITING FACTOR IS
WIDESPREAD CONVECTION ACROSS NEBRASKA CUTTING OFF FLOW OF MOISTURE
FURTHER NORTH. WITH LIFT STILL EXPECTED AND GOOD INSTABILITY
REMAINING ACROSS SOUTHERN MN AND SD WILL STILL HAVE A POTENTIAL FOR
SHRA/TSRA DEVELOPMENT BUT HAVE TRENDED BACK OVER THE NEXT SEVERAL
HOURS BASED ON THE INTENSE NEBRASKA CONVECTION AND LACK OF ACTIVITY
ACROSS THE DAKOTAS. MORNING ACTIVITY WILL HELP DETERMINE THE WAY
SHRA/TSRA DEVELOPMENT EVOLVES THIS AFTERNOON. THE FRONT IS EXPECTED
TO MOVE NORTHWARD AND MAY EVEN MOVE NORTH OF KSTC AND KAXN BY LATE
AFTERNOON. ANY MORNING ACTIVITY SHOULD GIVE WAY TO A BREAK BY
AFTERNOON BEFORE CHANCES RETURN BY EVENING. CERTAINTY AT THIS POINT
IS LOW BUT WITH THE FRONT IN THE AREA SHRA/TSRA DEVELOPMENT IS
LIKELY BY EVENING. WILL CONTINUE TREND OF THE PREVIOUS FORECAST OF A
BREAK IN THE AFTERNOON AND BRING CHANCES BACK FOR THE EVENING.
..MDB..

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

LS/MDB
Hazardous weather outlook, Jul 15, 8:12 PM CST, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
912 PM CDT TUE JUL 15 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
170215-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
912 PM CDT TUE JUL 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ALONG THE
INTERSTATE 90 CORRIDOR THROUGH THE REMAINDER OF THE EVENING AS A
FRONTAL BOUNDARY SAGS SOUTHWARD TOWARDS THE IOWA BORDER. IF STORMS
CAN DEVELOP LARGE HAIL AND DAMAGING WIND GUSTS WILL BE POSSIBLE
ALONG WITH HEAVY RAIN.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHERN
NORTH DAKOTA AND NORTHERN SOUTH DAKOTA TONIGHT AND MOVE EAST-
SOUTHEAST TOWARDS CENTRAL AND SOUTHERN MINNESOTA. THESE STORMS ARE
EXPECTED TO ENTER WEST CENTRAL MINNESOTA AFTER MIDNIGHT AND
CONTINUE SOUTHEAST ACROSS THE MINNESOTA PORTION OF THE OUTLOOK
AREA THROUGH DAYBREAK. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE
POSSIBLE ALONG WITH VERY HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA ON
WEDNESDAY...THURSDAY...AND FRIDAY...AS THE AFOREMENTIONED FRONT
REMAINS ACROSS THE AREA. SOME OF THE STORMS WEDNESDAY AND
THURSDAY MAY BE SEVERE AND SEVERAL ROUNDS OF HEAVY RAIN COULD
ALSO OCCUR.

THERE WILL BE A CONTINUED THREAT FOR THUNDERSTORMS
SATURDAY...SUNDAY...AND MONDAY AS THE STATIONARY FRONT BEGINS
MOVING BACK NORTH AS A WARM FRONT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED EARLY THURSDAY MORNING
ACROSS CENTRAL AND SOUTHERN MINNESOTA AND PERIODICALLY WEDNESDAY
THROUGH FRIDAY AS SEVERAL ROUNDS OF STORMS WILL BE POSSIBLE DURING
THAT TIME.

MDB/RAH

In the hours before

Special weather statement, Jul 16, 2:59 AM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
359 AM CDT WED JUL 16 2008

MNZ041-160930-
DOUGLAS-
359 AM CDT WED JUL 16 2008

...SIGNIFICANT WEATHER ALERT FOR DOUGLAS COUNTY UNTIL 430 AM CDT...

AT 356 AM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES NORTHWEST OF ALEXANDRIA...OR 4 MILES SOUTHEAST
OF GARFIELD. THIS STORM WAS MOVING EAST AT 22 MPH.

HAIL UP TO DIME SIZE AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ALEXANDRIA.
  NELSON.
  BELLE RIVER.
  OSAKIS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KAT

The radar

The Minneapolis radar (KMPX), 183 km away, was scanning. The volume nearest the first event began at 09:04 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Douglas

When
July 16, 3:05 AM CST
Where
Douglas County, 0.48 mi E of Carlos
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
45.970, -95.290

Hail, Douglas

When
July 16, 4:31 AM CST
Where
Douglas County, Brandon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.970, -95.600

Hail turned the gound white.

Hail, Stearns

When
July 16, 8:25 AM CST
Where
Stearns County, 0.84 mi SW of Rockville
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
45.460, -94.340

Hail, Stearns

When
July 16, 8:28 AM CST
Where
Stearns County, 0.84 mi SW of Rockville
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
45.460, -94.340

Hail, Stearns

When
July 16, 8:49 AM CST
Where
Stearns County, 3.75 mi NNE of Fairhaven
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.370, -94.190

Hail size was mainly nickel to quarter size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129335, 129337, 129338, 129339, 129341.